Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 24, NWS Topeka, KS

April 6, 1998Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 6, 1998, 7:59 PM CDT for Washington County, Kansas. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 1998, 7:59 PM CDT (00:59 UTC)
Expired
Apr 6, 1998, 8:30 PM CDT
In force
31 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 8:06 PM CDTHail 1Greenleaf, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 4:00 PM CDTTornado WatchSPC5 hr
Apr 6, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS1 KTOP 070100 RRA
SVRTOP
KSC201-070130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT MON APR 6 1998

 * SEVERE THUNDERSTORM WARNING FOR
     EAST CENTRAL WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

 * UNTIL 830 PM CDT

 * SOME LOCATIONS AFFECTED
     GREENLEAF
     BARNES
     WASHINGTON

 * AT 756 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
   SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF MARYSVILLE...OR OVER
   BARNES...MOVING NORTH AT 15 MILES PER HOUR.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:08 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, Apr 6, 3:08 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT MON APR 6 1998

...MAIN FORECAST CHALLENGES INCLUDE POSSIBLE SEVERE THUNDERSTORMS
   TONIGHT...THEN TEMPERATURES/RAIN CHANCES THEREAFTER...

18Z SFC ANALYSIS SHOWED LOW PRESSURE DEEPENING OVER NERN TX PNHNDL
WITH WARM FNT XTNDG NEWRD FM LOW ACRS NCENT KS INTO WCENT IA. STG
TSTMS HAVE DEVELOPED TO THE N OF WMFNT ACRS ERN NEB AND WRN IA IN
ZONE OF STEEP MID LVL LAPSE RATES AND STG WAA/LIFT OVR FNT. WATER
VAPOR SATL LOOP SHOWS STG VORT MX OVR ERN NM ALONG TX PNHNDL BORDER
PIVOTING NEWRD WITH TROF TAKING ON A NEG TILT PAST FEW HOURS. ANOTHER
FAST MOVING VORT MX DIGGING RAPIDLY DOWN BACK SIDE OF TROF ACRS CNTRL
CA COAST. IN SHORT TERM...EXPECT TSTMS TO RAPIDLY DEVELOP LATE
AFTN/ERLY EVE NR WRMFNT...AND ACRS WRN OK IN REGION OF MID LVL CAA
ALG DRY LN. TSTMS TO THEN MOV NEWRD TON AFFECTING ALL OF CWA. WL ADD
PSBL SVR IN ZNS AS INSTABILITY AND SHEAR PARAMETERS ASSOCIATED WITH
NEG TILT H5 TROF SHOULD BE FAVORABLE TO AT LEAST GET SOME HAIL WITH
BEST CHCS FOR SVR NCENT KS VCNTY WRMFNT AND ALONG AXIS OF SFC PRES
FALLS AS TX PNHNDL LOW MOVS NEWRD ALG FNT TON.

FAVOR COMP BETWEEN AVN AND ETA SOLUTIONS AS ETA MAY BE TOO FAST IN
MOVING OUT SFC/H85 LO BY 36/48 HRS GIVEN STG H5 VORT MX OVR CNTRL CA
THAT MAY TEND TO DEVELOP CLOSED H5 LO FURTHER W OF ETA FCSTS. IN ANY
EVENT...AS LEAD VORT MX ROTATES THRU CWA TON...DRY SLOT SHOULD REACH
INTO SRN 1/2 CWA BY 12Z TUE WITH BETTER CHANCES TO SEE CLOUDS/LGT
PCPN CLOSER TO NEBRASKA BORDER. SYSTEM TO SLOWLY MOV EWRD AND PUT FA
IN COLDER/CLOUDIER REGIME BY WED AS NLY H85 WINDS BRING CAA TO AREA.
WL GO WITH CHC CAT POPS TUE NR NEBRASKA BORDER...THEN SPREAD CHC CAT
POPS OVR REMAINDER OF CWA BY WED.

WL HOLD OFF ON ANY FLOOD/FLASH FLOOD WATCH ACRS NRN 1/2 CWA FOR NOW
WITH 3 HRLY GUID VALUES RUNNING AOA 1" MOST COUNTIES. TSTMS TONIGHT
SHOULD MOV FAST ENOUGH TO GIVE MOST AREAS LESS THAN AN INCH OF PCPN
WITH NCENT KS POSSIBLY SEEING A LITTLE MORE DUE TO PROXIMITY TO SFC
WRMFNT.

.TOP...NONE.

BARLOW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:14 PM CDTSevere Thunderstorm WarningTOPMarshall31 min
Apr 6, 7:32 PM CDTSevere Thunderstorm WarningTOPWashington28 min
Apr 6, 8:29 PM CDTSevere Thunderstorm WarningTOPWashington31 min
Apr 6, 8:59 PM CDTSevere Thunderstorm WarningTOPWashington16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.